Alert archive / Louisiana / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Lake Charles, LA

January 6, 2021

NWS Lake Charles, LA issued this small craft advisory at Jan 6, 2021, 9:13 AM CST. It took effect at Jan 6, 2021, 6:00 PM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 9:13 AM CST (15:13 UTC)
In effect from
Jan 6, 2021, 6:00 PM CST
Expired
Jan 8, 2021, 6:00 AM CST
In force
36 hr
Issued by
NWS Lake Charles, LA

The text

As transmitted.

419 
WHUS74 KLCH 061513
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
913 AM CST Wed Jan 6 2021

GMZ450-452-455-470-472-475-062315-
/O.NEW.KLCH.SC.Y.0001.210107T0000Z-210108T0000Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
913 AM CST Wed Jan 6 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
CST THURSDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 feet expected.

* WHERE...Portions of the Gulf of Mexico. 

* WHEN...From 6 PM this evening to 6 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
164 
WHUS74 KLCH 062133
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
333 PM CST Wed Jan 6 2021

GMZ450-452-455-470-472-475-071200-
/O.CON.KLCH.SC.Y.0001.210107T0000Z-210108T0000Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
333 PM CST Wed Jan 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
THURSDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 feet expected.

* WHERE...Portions of the Gulf of Mexico.

* WHEN...From 6 PM this evening to 6 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
367 
WHUS74 KLCH 070236
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
836 PM CST Wed Jan 6 2021

GMZ450-452-455-470-472-475-071400-
/O.CON.KLCH.SC.Y.0001.000000T0000Z-210108T0000Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
836 PM CST Wed Jan 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
THURSDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 feet expected.

* WHERE...Portions of the Gulf of Mexico.

* WHEN...Through 6 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
818 
WHUS74 KLCH 071055
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
455 AM CST Thu Jan 7 2021

GMZ450-452-455-470-472-475-072200-
/O.EXT.KLCH.SC.Y.0001.000000T0000Z-210108T0300Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
455 AM CST Thu Jan 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 feet expected.

* WHERE...Portions of the Gulf of Mexico.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

25
127 
WHUS74 KLCH 072048
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
248 PM CST Thu Jan 7 2021

GMZ472-475-080500-
/O.EXT.KLCH.SC.Y.0001.000000T0000Z-210108T1200Z/
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
248 PM CST Thu Jan 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 feet.

* WHERE...Waters from Lower Atchafalaya River to Intracoastal 
  City LA from 20 to 60 NM and Waters from Intracoastal City to 
  Cameron LA from 20 to 60 NM.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ450-452-455-470-080300-
/O.CON.KLCH.SC.Y.0001.000000T0000Z-210108T0300Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
248 PM CST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and
  seas up to 6 feet.

* WHERE...Waters from Cameron LA to High Island TX from 20 to 60 
  NM, Coastal waters from Lower Atchafalaya River to 
  Intracoastal City LA out 20 NM, Coastal waters from 
  Intracoastal City to Cameron LA out 20 NM and Coastal waters 
  from Cameron LA to High Island TX out 20 NM.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
524 
WHUS74 KLCH 080316
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
916 PM CST Thu Jan 7 2021

GMZ450-452-455-470-080430-
/O.EXP.KLCH.SC.Y.0001.000000T0000Z-210108T0300Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
916 PM CST Thu Jan 7 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

GMZ472-475-081200-
/O.CON.KLCH.SC.Y.0001.000000T0000Z-210108T1200Z/
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
916 PM CST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 feet.

* WHERE...Waters from Lower Atchafalaya River to Intracoastal 
  City LA from 20 to 60 NM and Waters from Intracoastal City to 
  Cameron LA from 20 to 60 NM.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
120 
WHUS74 KLCH 080855
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
255 AM CST Fri Jan 8 2021

GMZ430-432-081400-
/O.NEW.KLCH.LO.Y.0001.210108T0900Z-210108T1400Z/
Sabine Lake-Calcasieu Lake-
255 AM CST Fri Jan 8 2021

...LOW WATER ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...Abnormally low water levels expected.

* WHERE...Sabine Lake and Calcasieu Lake.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Below normal water levels will result in hazardous 
  navigating conditions.

* ADDITIONAL DETAILS...Low tide this morning will result in water
  levels dropping to between around 1.0 to 1.4 feet below MLLW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

GMZ472-475-081200-
/O.CON.KLCH.SC.Y.0001.000000T0000Z-210108T1200Z/
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
255 AM CST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 7 feet.

* WHERE...Waters from Lower Atchafalaya River to Intracoastal 
  City LA from 20 to 60 NM and Waters from Intracoastal City to 
  Cameron LA from 20 to 60 NM.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this small craft advisory went out at Jan 6, 5:51 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 6, 5:51 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
551 AM CST Wed Jan 6 2021

.DISCUSSION...
For 01/06/2020 12Z TAF Issuance

&&

.AVIATION...
Observations and GOES-16 Nighttime Microphysics RGB showing high
clouds filtering in through the region along with some lower VFR
CIGS noted around BPT/LCH/AEX. Along with increasingly
southeasterly winds after sunrise, expect this to largely remain
the case through much of the day, with OVC VFR CIGS eventually
working into LFT/ARA as better low level moisture works in. This
is all ahead of a cold frontal boundary set to sweep through
Wednesday evening through the early morning Thursday. Guidance
suggests the front will likely be weakening somewhat as it moves
eastward into Louisiana, with BPT the only terminal showing enough
instability to warrant the mention of thunder. Precip also
becomes a bit more diffuse as the front continues east, and tried
to reflect this in timing and intensity. Aside from precip, expect
gusty winds to become more SSE ahead of the front, with a period
of gusty variable winds during FROPA. Winds become reestablished
from the west behind the front. Some clearing anticipated behind
the front at the southern terminals, but wrap around clouds will
likely keep MVFR CIGS at AEX. Wrap around clouds look to
eventually work into the southern terminals beyond the end of this
TAF period.

50

&&

.PREV DISCUSSION... /issued 410 AM CST Wed Jan 6 2021/

DISCUSSION...
Late night sfc analysis shows high pressure centered over the
Midwest/Ohio Valley ridging swwd across the forecast area,
resulting in a light erly low-level flow. Meanwhile low pressure
with a leading warm front was noted over the srn Plains/cntl TX.
Water vapor imagery shows weak ridging moving east of the region
while a deepening trof was noted amplifying through the Plains to
the Mexican Plateau. Satellite imagery showed plenty of cirrus
spilling out ahead of this feature which has led to nearly
overcast skies across the forecast area. Sfc obs indicated patchy
sometimes dense fog earlier in the night across sern TX before the
cloud cover moved in...recent obs show such conditions are now
confined to lower Acadiana where stratocu development will be last
to commence.

Two main weather systems are deal with this forecast period which
look to present issues on opposite sides of the weather spectrum -
severe potential tonight and winter weather potential Sunday
night.

The mid/upper-level trof moving into the Plains states this
morning is progged to continue ewd towards the Sabine Valley while
briefly going negative tilt into tonight. A developing srly low-
level flow will advect good Gulf moisture across the region with
forecast soundings showing PWAT values increasing to in excess of
1.3 inches (around the POR 90 percent moving average). Meanwhile this
system is also progged to help spin up an associated sfc low over
coastal sern TX which will further enhance low-level lift as it
ejects newd into this evening. All in all, expect showers/some
storms to develop over the wrn zones beginning perhaps late
morning but more likely around noontime, then spread ewd to
perhaps the US 165 corridor through the afternoon. With forecast
soundings indicating good low/mid-level jetting, good mid-level
lapse rates and even decent helicity values, once again the big
question remains available sfc-based instability - best chance for
severe weather looks to be across sern TX during the late
afternoon/early evening hours when lift peaks and instability
looks best. SPC upgraded the threat to slight risk (level 2 on a
scale to 5) over this area with their latest Day 1 outlook with
damaging wind gusts mainly in association with storms developing
along the front while tornadoes primarily in discrete cells ahead
of the line cannot be rule. As the convection continues to move
ewd later tonight, severe chances look to diminish with less
instability...while portions of the wrn zones are in a marginal
risk, the general lack of instability really limits any severe
potential. The bulk of the showers/storms should have exited the
forecast area by midnight with just the tail end of the activity
still hugging the Atchafalaya. Thereafter, drier and cooler
conditions are expected for Thursday and lingering into the
weekend as Canadian high pressure builds over the region. Freezing
conditions look possible for Saturday morning primarily across
cntl LA, then again Sunday morning for e-cntl LA. Cooler than
normal highs can also be expected.

The next storm system dropping through the base of the wrn CONUS
trof is progged to begin spreading lift across the forecast area
by Sunday morning. This sets up an interesting situation,
primarily across interior sern TX for Sunday morning as
precipitation begins developing while temperatures are running in
the mid/upper 30s. As of now, forecast soundings indicate perhaps
enough warm air off the sfc to preclude much in the way of winter
weather and have elected to hold off any mention in the
zones/grids for now...however a few flakes certainly cannot be
ruled out at this time. Expect overrunning-type precip in the
form of a cold rain to continue spreading ewd across the forecast
area through the day as the system aloft continues pushing ewd.
Meanwhile sfc low pressure is progged to develop over the wrn
Gulf...this feature will enhance lift across mainly the srn zones
while also pulling in colder low-level air - the combo of this
could spell winter weather development primarily over the nern
zones late Sunday night. Thickness progs and model guidance
indicate the potential for rainfall to transition to snow prior to
the precip departing the region early Monday morning...with
ground temps remaining above freezing, not expecting any
accumulation on roadways with the possible exception of elevated
surfaces. Stay tuned for later forecasts on this evolving
situation.

The remainder of the forecast period looks dry and cool thanks to
a lingering nwrly flow aloft with just a possible dry reinforcing
frontal passage on Tuesday.

MARINE...
Will begin to see winds strengthen gradually this afternoon as low
pressure develops over sern TX - for now, winds look to remain
below any headline criteria until the evening hours at earliest.
Post-fropa, SCA conditions look likely on the coastal waters as an
offshore flow strengthens. These elevated winds will linger
through Thursday before relaxing with the approach of high
pressure.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  63  44  50  36 /  20  90  10   0
LCH  67  45  56  38 /  20  80   0   0
LFT  67  46  54  39 /   0  60   0   0
BPT  68  44  57  39 /  50  90   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...50
Hazardous weather outlook, Jan 6, 5:35 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
535 AM CST Wed Jan 6 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-071200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
535 AM CST Wed Jan 6 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Showers and a few thunderstorms associated with an advancing storm
system aloft and associated surface cold front are expected to begin
developing today and increase in coverage tonight with the frontal
passage. A few storms across mainly southeast Texas could produce
gusty winds or an isolated tornado, and there is a slight risk (level
2 on a scale to 5) for severe weather mainly during the late
afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and cool conditions are expected Thursday through Saturday.

Another storm system on Sunday will bring a chance of showers to the
area into Monday. Most of the area will see cold rainy conditions
with this system, but a few locations across western and central
Louisiana could see a wintry mix of precipitation late Sunday night
into early Monday morning. A flake or two also cannot be ruled out
across interior southeast Texas when the precipitation begins Sunday
morning. No accumulation of winter precip is expected, except
possibly on elevated roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-071200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
535 AM CST Wed Jan 6 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered showers and perhaps a thunderstorm will be possible late
today into early Thursday with a passing cold front. A moderate to
strong offshore flow will occur behind the front early Thursday, and
Small Craft Advisories may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain is expected to increase again late in the weekend, with strong
offshore flow developing as surface low pressure develops and moves
east. Small Craft Advisories may again be required from late Sunday
into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 5:20 PM CSTSevere Thunderstorm WarningLCHTyler40 min
Jan 6, 5:59 PM CSTSpecial Weather StatementLCHHardin, Jasper, Tyler61 min

Nearby

Small Craft Advisories in Louisiana, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.